Not sure if this reply is too late but here goes anyway.
I have an underactive thyroid, it is in my family on both sides.
I was diagnosed after my second pregnancy but I think I have had this problem for the last 12 years.
In January 2008 a doctor (GP) prescribed me with thyroxine (T4) after checking my blood levels. He said my test results showed hypothyroidism. He gave me 100mcg a day of T4 (levothyroxine). I asked about T3 and he told me it wasn’t important. 3 months later (and at the end of my wits) I went back. He did my bloods again, but only tested free T3 & T4. He said the levels were ‘normal’ now but upped my dosage to 150mcg per day of T4, because I was still complaining of most of the symptoms. I felt worse than ever.
I started to read about my condition. I found all the information mystifying and confusing, everyone seemed to be conflicting the next person’s advice. I read everything I could find.
I deciphered that from my symptoms I may have had more problems than just thyroid malfunction. I was possibly producing reverse T3, due to the very low amount of T4 I was taking. I also suspected that I may be suffering from Central Hypothyroidism.
One symptom I felt was coldness all the time, especially in my extremities. I recorded my temperatures over a period of 3 weeks. My average temperature was around 36, with lows of 35.7 and highs of 36.4C.
I am a pianist, and the carpal tunnel syndrome was super depressing. My mother also suffers the same hypothyroid conditions, and also has carpal tunnel. I discovered taking B vitamins could help, so I started regular doses.
I was on T4 150mcg per day only. Two months I changed my medicine myself following my research, to taking T4 and T3 combined, 100mcg T4 25mcg T3 (here the medicine is called Bitiron), plus various vitamin supplements including Iodine, selenium, magnesium, B complex.
For the depression I was taking 5htp 100mcg every night. I stopped taking this because I felt too drowsy and not refreshed after sleeping sometimes for 14 hours. I have since considered St John’s Wort but have decided against anti depressants of any kind, because I don’t want to mask the symptoms, I want to solve the problem.
All medicines here in Turkey are available (mostly) over the counter. I cannot get Armour thyroid here because I am told this is a Muslim country and they do not produce it because of the animal it is made from.
I was taking Bitiron (combined T3/T4, produced and sold here in Turkey). I improved since changing myself on to the combined T3/T4 but I knew I could feel better than that. My temp was still low, I was sleeping for 14 hours straight and still felt super tired, I still had carpal tunnel syndrome, I was still overweight, and had frequent headaches, my eyes were still dry, I still had constipation (not as bad as before, it was chronic) and various other complaints.
I used to suffer terribly from palpitations. The Doctor checked my EKG but it was normal. Following medication I do not have palpitations anymore, and have not experienced them for about 6 months now.
Two weeks ago I discovered that I can get Cytomel here. I am currently changing to T3 only. Initially I switched to 150mcg as prescribed initially by my doctor, plus 25mcg Cytomel. Slowly I weaned myself off the T4 and now I am taking T3 only, (Cytomel). I am now on 100mcg a day and feeling much better. Start very slowly increasing your dose by 5mcg a day, and also remember, t3 to t4 has a 1 to 4 ratio - ie for the same amount 100mcg T4 you must take only 25mcg T3.
The reason T3 is affecting you so much as no-one has pointed out to you here is because our body has two main hormones regarding Thyroid, T4 and T3. T4 is the levothyroxine. The body stores this and hopefully converts it into T3 for use. But if you are not taking enough T4, then T4 can have a negative effect on your body, actually slowing it down, and the doctors have no way to test how much your body is successfully converting T4 to T3 anyway, so it may be that you are converting not very much! And so when you took combined T3 and T4 it hit you like a train.These hormones are normally regulated naturally as and when we need them. But when you take hormone supplements, you get the whole whack at once! So you must take a small amount first and build up. You know when you are taking too much when you get shaky, and almost 'hyper' - because your body is working too hard then.
I probably swapped way too fast as well, but I didn’t have anyone to ask how to do it so I used my own logic, and listened to my body for it’s reactions. Sometimes you have to self medicate - and I understand your problems about the doctors' reactions.
I am feeling better in a way I can not explain. The brain fog has lifted, I feel like ‘me’ again, the constipation is so much better, my skin is less dry and my libido is returning. I feel awake in the mornings, and my weight has dropped by 2 pounds in 2 weeks.
If I remember back to my late teens early twenties I believe I have had this problem the whole time. I was tested at 19 - my levels were low but considered ‘normal’. I was never referred to anyone whilst in the UK.
I was depressed the whole of my twenties, I struggled with Chronic constipation for 8 years, I went up and down on the weighing scales from 10 stone to 13 stone. I had migraines all the time, sometimes as many as 17 in a month.
All the time the doctor said there was nothing wrong with me, and did I want anti depressants?
Hope you get better soon! Good luck.